Rite of Passage

Few people, unless they have been in the position where they have had to take strong drugs, will truly understand how said drugs can disrupt your body. Even when you think you have been there and got the t-shirt factory, it can still take you by surprise. Despite the fact they are designed to make you feel better, in the short term, they make you feel quite the opposite. They make you tired, they make hungry, they make you lose your appetite, they make you sick, they weaken your heart and so on and so forth, until we get to their secondary role as a butt plug.

Currently, I am trying to learn and understand what the fortnightly payoff is for having a poison injected into my stomach. There is always a payoff and a debt for goodness, and I’m adjusting to that once more. I know what the velcade side effects look like when they are accompanied by other hard drugs, but I do not know what it looks like all on its lonesome and this has me ready to pounce on any change in or on my body.

My post transplant world, fraught with its own issues and darkness, is the longest I have gone without hard drugs, since all this started. The beauty of this little factoid, is that it enabled my body and my system, should we say, a chance to regulate, a chance to acclimatise. Just as I have had to get used to living with this, so too has my body. The problem however, as I am discovering as I type, is that everything and anything that is not the norm, wreaks sheer havoc on my insides. I am mainly talking about drugs here, but it also applies to bacteria. I think an episode last week involving some past its sell by date bean curd made Housemate never want to sleep with his door slightly ajar again… On the other end of the scale, when I was forced to take Oramorph, I made the deal with the devil, which allowed me to sleep, but stopped be from doing something rather special, for a whole week.

At the moment, I know that my limbs are more prone to numbness than they should be. I have had my phone resting in my right hand for a good 15 minutes now and the sensation in my right hand particularly, is not a pleasant one. With my two injections to date, I have been kept up once with the desire to chop my left arm off, as I was aware of its presence and only it’s presence. The neuropathy is the easiest thing to measure. It’s the same as it has always been, and velcade has always been its cause.

More difficult to measure is the fatigue. Fatigue is our plague. I am tired pretty much all of the time, so it is difficult to separate the causes. After each injection I ask myself and others whether I am tired because I am just tired, or am I tired because I have just had bleach injected into my stomach? It’s too soon to be able to answer that question. Not that it stops me from hypothesising.

Of one thing I am certain. I had my last injection 9 days ago and since then, I have managed to empty my bowels two and a half times. The same thing happened a fortnight before. Another deal with the devil, eh?

On the above, I can whinge and I can moan, and I do whinge and moan, but I also need to just get on with it. It is a payoff; maintain a remission for little discomfort here and there.

The truth is, I know it could be so much worse, so it just has to be dealt with. It’s part of growing up.

EJB x